Alert archive / Missouri / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 156, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jul 3, 1997, 11:00 PM CDT for Cedar County, Missouri. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 3, 1997, 11:00 PM CDT (04:00 UTC)
- Expired
- Jul 4, 1997, 12:00 AM CDT
- In force
- 60 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Cedar County, MO
The radar
The Springfield radar (KSGF), 68 km from the middle of the area, began a volume at 04:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 4.0 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3487 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 1249 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 7.2
The text
As transmitted, in the capitals the NWS used until 2016.
904 WUUS1 KSGF 040401 RRA SVRSGF MOC039-040500- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 1100 PM CDT THU JUL 3 1997 * SEVERE THUNDERSTORM WARNING FOR CEDAR COUNTY - SOUTHWESTERN MISSOURI * UNTIL 1200 AM CDT * SOME AREAS AFFECTED EL DORADO SPRINGS AND FILLEY BY 1115 PM STOCKTON LAKE BY 1130 PM CAPLINGER MILLS BY 1130 PM * AT 1057 PM SPRINGFIELD DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL THE SIZE OF GOLF BALLS. THIS STORM WAS LOCATED FROM NEAR DEDERICK TO 10 MILES SOUTHEAST OF NEVADA AND WAS MOVING EAST AT 35 MPH. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. RIDDLE/HARBAGE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:36 PM CDT, 8 hours 24 minutes earlier.
Area forecast discussion, Jul 3, 2:36 PM CDT, 8 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 235 PM CDT THU JUL 3 1997 TEMPERATURES ARE THE MAIN CONCERN FOR THIS FORECAST PACKAGE ATMOSPHERE PRIMED FOR STRONG TO SEVERE CONVECTION THIS AFTERNOON AS WARM FRONT MOVES NORTH. 19Z SURFACE ANALYSIS INDICATED THE FRONT FROM PPF TO BETWEEN JLN AND SGF BASED ON DEWPOINT INCREASES OVER PAST 3 HOURS. OUTFLOW BOUNDARY FROM NORTHERN MISSOURI COMPLEX FROM JUST NORTH OF SGF TO BETWEEN UNO AND TBN/VIH...AND THIS MAY BE ANOTHER FAVORED AREA FOR DEVELOPMENT THROUGH SUNSET. 88D VWP WINDS INCREASING AT 10-12 KFT LEVEL. NO PCPN ON KSGF 88D NOW...BUT THAT SHOULD CHANGE SOON. ONLY SLIGHT DIFFERENCES IN MODEL OUTPUT...WITH THE GENERAL SCENARIO AS FOLLOWS: SCATTERED THUNDERSTORMS TO FORM ALONG THE FRONT THE REST OF THIS AFTERNOON...WITH MORE ORGANIZED DEVELOPMENT OVER SOUTHEAST KANSAS. SYSTEM WILL SPREAD EAST OVERNIGHT AND EXIT THE FORECAST AREA SHORTLY AFTER SUNRISE. NGM GETS A SLIGHT EDGE TODAY AS IT PRODUCES A MORE PLAUSIBLE PRECIPITATION FIELD TONIGHT. SEVERE WEATHER THREAT HIGHEST THIS EVENING...WITH HEAVY RAINFALL OVERNIGHT. WOULD LIKE TO KEEP HEAVY RAINFALL IN ZONES TONIGHT. A COOL BUT DRY HOLIDAY WILL THEN FOLLOW WITH TEMPERATURES BECOMING THE MAIN CONCERN. SGF AND LAKE OF THE OZARKS REGION MAY NOT REACH 80 TOMORROW...WHILE JLN/UNO AREAS SHOULD REACH THE LOWER 80S. WENT A DEGREE OR TWO COOLER THAN GUIDANCE FRIDAY NIGHT WITH CLEAR SKIES...LIGHT WINDS AND COOL AIRMASS. NEXT CHANCE OF PRECIPITATION IS SUNDAY AFTERNOON/ EVENING WHEN COLD FRONT MOVES NORTH AGAIN. SGF BU 063/078 053/085 060 0862- JLN BU 063/082 054/087 063 0861- MS
In the hours before
Special weather statement, Jul 3, 9:21 PM CDT, 1 hour 39 minutes before
MOZ082-088-090>098-101>106-040725- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 921 PM CDT THU JUL 3 1997 THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS BOURBON CHEROKEE CRAWFORD IN SOUTHWEST AND CENTRAL MISSOURI BARRY DALLAS LACLEDE OREGON STONE BARTON DENT LAWRENCE OZARK TANEY BENTON DOUGLAS MARIES PHELPS TEXAS CAMDEN GREENE MCDONALD POLK VERNON CEDAR HICKORY MILLER PULASKI WEBSTER CHRISTIAN HOWELL MORGAN SHANNON WRIGHT DADE JASPER NEWTON ST CLAIR ...SEVERE THUNDERSTORM WATCH FOR PORTIONS OF SOUTHERN MISSOURI UNTIL 2AM... ...SEVERE THUNDERSTORM WATCH FOR SOUTHEAST KANSAS HAS EXPIRED... A STATIONARY FRONT IS BEGINNING TO SLOWLY DRIFTING TO THE SOUTH AND IS LOCATED ALONG THE MISSOURI-ARKANSAS BORDER. THE ATMOSPHERE REMAINS VERY UNSTABLE SOUTH OF THIS FRONT. AS A RESULT A SEVERE THUNDERSTORM WATCH REMAIN IN AFFECT UNTIL 2AM FOR PORTIONS OF EXTREME SOUTHERN MISSOURI. THE ATMOSPHERE OVER SOUTHEAST KANSAS HAS BECOME A LITTLE MORE STABLE AND THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED. HOWEVER...PERSONS IN SOUTHEAST KANSAS CAN STILL EXPECT A FEW STRONG THUNDERSTORMS WITH HEAVY RAIN...STRONG GUSTY WIND...AND SMALL HAIL. SOME CITIES IN THE WATCH AREA OVER SOUTHERN MISSOURI ARE JOPLIN...SPRINGFIELD...HOUSTON...AND EMINENCE. STAY TUNED TO THIS STATION FOR FURTHER WEATHER UPDATED OR WARNINGS. SHUMWAY
Special weather statement, Jul 3, 9:22 PM CDT, 1 hour 38 minutes before
MOZ082-088-090>098-101>106-040725- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 921 PM CDT THU JUL 3 1997 THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS BOURBON CHEROKEE CRAWFORD IN SOUTHWEST AND CENTRAL MISSOURI BARRY DALLAS LACLEDE OREGON STONE BARTON DENT LAWRENCE OZARK TANEY BENTON DOUGLAS MARIES PHELPS TEXAS CAMDEN GREENE MCDONALD POLK VERNON CEDAR HICKORY MILLER PULASKI WEBSTER CHRISTIAN HOWELL MORGAN SHANNON WRIGHT DADE JASPER NEWTON ST CLAIR ...SEVERE THUNDERSTORM WATCH FOR PORTIONS OF SOUTHERN MISSOURI UNTIL 2AM... ...SEVERE THUNDERSTORM WATCH FOR SOUTHEAST KANSAS HAS EXPIRED... A STATIONARY FRONT IS BEGINNING TO SLOWLY DRIFTING TO THE SOUTH AND IS LOCATED ALONG THE MISSOURI-ARKANSAS BORDER. THE ATMOSPHERE REMAINS VERY UNSTABLE SOUTH OF THIS FRONT. AS A RESULT A SEVERE THUNDERSTORM WATCH REMAIN IN AFFECT UNTIL 2AM FOR PORTIONS OF EXTREME SOUTHERN MISSOURI. THE ATMOSPHERE OVER SOUTHEAST KANSAS HAS BECOME A LITTLE MORE STABLE AND THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED. HOWEVER...PERSONS IN SOUTHEAST KANSAS CAN STILL EXPECT A FEW STRONG THUNDERSTORMS WITH HEAVY RAIN...STRONG GUSTY WIND...AND SMALL HAIL. SO>ME CITIES IN THE WATCH AREA OVER SOUTHERN MISSOURI ARE JOPLIN...SPRINGFIELD...HOUSTON...AND EMINENCE. STAY TUNED TO THIS STATION FOR FURTHER WEATHER UPDATED OR WARNINGS. SHUMWAY
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 8:14 PM CDT | Severe Thunderstorm Warning | SGF | Shannon | 51 min |
| Jul 3, 8:19 PM CDT | Tornado Warning | SGF | Shannon | 51 min |
| Jul 3, 9:24 PM CDT | Severe Thunderstorm Warning | SGF | Benton, St. Clair | 51 min |
| Jul 3, 10:29 PM CDT | Severe Thunderstorm Warning | SGF | Vernon | 66 min |
| Jul 4, 1:36 AM CDT | Severe Thunderstorm Warning | SGF | Dent, Shannon | 39 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.